Vermont, 2007

Winter Weather in Vermont, December 19 to 20, 2007

December 19 to 20, 2007 · NWS BTV · 16 events in 16 counties and zones

An upper level disturbance and weak area of low pressure moved east from the Great Lakes and then across Vermont during the night of December 19th into the morning hours of the 20th. Light snow overspread Vermont by late afternoon on the 19th and exited the region by early afternoon on the 20th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level disturbance and weak area of low pressure moved east from the Great Lakes and then across Vermont during the night of December 19th into the morning hours of the 20th. Light snow overspread Vermont by late afternoon on the 19th and exited the region by early afternoon on the 20th. Snowfall accumulations from this system was generally 2 to 4 inches across Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 19, 1:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 19, 1:46 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
146 PM EST WED DEC 19 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER LAKE SUPERIOR WILL MOVE
INTO THE NORTH COUNTRY TONIGHT AND THEN WILL BE SLOW TO MOVE OUT OF
THE AREA ON THURSDAY. AS A RESULT...WIDESPREAD ACCUMULATING SNOWS
ARE EXPECTED TO DEVELOP ACROSS THE AREA LATER TODAY...CONTINUE
THROUGH TONIGHT...AND GRADUALLY TAPER OFF FROM WEST TO EAST ON
THURSDAY. AMOUNTS WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE ACROSS
NORTHERN NEW YORK...WITH 3 TO 7 INCHES EXPECTED ACROSS VERMONT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL NOT BE ISSUING AN UPDATE THIS MORNING...GOING FORECAST LOOKS
TO BE IN GOOD SHAPE. HOWEVER...WILL BE ISSUING UPDATED SNOW
ADVISORY SHORTLY.

AS OF 323 AM EST WEDNESDAY...WATER VAPOR IMAGERY SHOWS A DEVELOPING
SHORTWAVE TROUGH NEAR LAKE SUPERIOR EARLY THIS MORNING. THIS FEATURE
IS EXPECTED TO STRENGTHEN A BIT AS IT TRACKS EAST-SOUTHEAST TODAY.
GIVEN THIS TRACK...DYNAMIC SUPPORT WILL INCREASE OVER THE AREA THIS
AFTERNOON AND THIS SHOULD HELP TO DEVELOP LIGHT SNOW ACROSS THE
AREA...SPREADING FROM WEST TO EAST. THE SNOW WILL GENERALLY BE LIGHT
WITH ANY ACCUMULATIONS OF AN INCH OR LESS EXPECTED BY LATE IN THE
DAY. EXTENSIVE CLOUD SHIELD AND WARMING AIR MASS WILL ALLOW FOR HIGH
TEMPERATURES IN THE MID 20S TO LOWER 30S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 323 AM EST WEDNESDAY...TONIGHT WILL START TO SEE THE STRONGER
DYNAMIC SUPPORT FROM THE SHORTWAVE TROUGH IMPACT THE AREA AS THIS
FEATURE MOVES RIGHT OVER THE AREA. SHOULD SEE SNOWFALL PICK UP IN
INTENSITY A BIT AND LOOKING FOR ACCUMULATIONS OF 1-3 INCHES OR 2-4
INCHES BY MORNING. THE THURSDAY TIME FRAME IS WHEN THINGS GET
INTERESTING AS 850 MB BOUNDARY SETS UP FROM NORTHWEST TO SOUTHEAST
ACROSS VERMONT. AN AXIS OF 850 MB FRONTOGENESIS FORMS AS A RESULT
AND WITH UPPER TROUGH BEGINNING TO ELONGATE OVER THE AREA...THE
THREAT FOR ADDITIONAL SNOWFALL FROM THE CHAMPLAIN VALLEY EASTWARD
WILL INCREASE.  WITH TOTAL QPF FOR THE EVENT IN THE 0.25 TO 0.33
INCH RANGE AND AN AVERAGE SNOW RATIO AROUND 15 TO 1...CAN SEE SNOW
MEETING ADVISORY CRITERIA ACROSS VERMONT AND THE CHAMPLAIN VALLEY.
AT THIS TIME...LOOKING AT TOTAL SNOW AMOUNTS OF 1-3 INCHES FOR THE
SAINT LAWRENCE VALLEY...2-4 INCHES FOR THE NORTHERN ADIRONDACKS...
3-6 INCHES FOR THE ENTIRE CHAMPLAIN VALLEY AND NORTH CENTRAL
VERMONT...AND 3-7 INCHES FOR SOUTH CENTRAL AND NORTHEAST VERMONT.
PRECIPITATION WILL DECREASE IN AREAL COVERAGE THURSDAY NIGHT WITH
DRY WEATHER EXPECTED BY FRIDAY AS HIGH PRESSURE BUILDS IN.

AGAIN...WITH FORECAST SNOW AMOUNTS FOR THE CHAMPLAIN AND POINTS
EAST...WITH ISSUE A SNOW ADVISORY FROM 7PM TONIGHT UNTIL 7PM
THURSDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 323 AM EST WEDNESDAY...MAIN WX FEATURE WILL BE SFC RIDGE...
WHICH WILL SLOWLY SLIDE EAST OFF THE NEW ENG COAST AS FRNTL
SYSTEM APPROACHES FROM THE WEST. SOUTHERLY WINDS KICK IN OVER THE
REGION BY SAT AFTERNOON...SO HAVE ADJUSTED TEMPS A BIT UPWARD TO
ACCT FOR STRONG WAA AHEAD OF FRNT. MDLS HINT POSSIBLE LEADING EDGE
CLDS/PRECIP MAY WORK INTO ST LAW VALLEY IN THE AFTERNOON...SO WILL
PUT IN CHANCE/SL CHANCE WORDING IN. CLDS ON THE INCR OVERNGT FOR
ENTIRE CWA AS FRNTL SYSTEM APPROACHES. W/ TEMPS AT OR JUST BLW
FREEZING FOR CWA AS PRECIP WORKS EAST...SOME LGT WINTRY MIX IS
POSSIBLE BFR GOING TO ALL RAIN BY MID-MORNING SUNDAY. MDLS BRING SFC
LOW WEST OF THE ST LAW VALLEY BY SUNDAY NGT...ALLOWING BULK OF
PRECIP TO CLR REGION. WILL TAPER POPS OFF AS EVENING PROGRESSES...
ALLOWING FOR RW TO MIX W/ SW AS CD AIR WORKS IN ON BACKSIDE OF SFC
LOW...GOING TO ALL SW AFT MIDNIGHT MONDAY. FOR MONDAY INTO
CHRISTMAS...REGION WILL SEE TAPERING SNOW SHOWER ACTIVITY FROM W TO
E ACROSS THE REGION. NORTHERN PORTIONS OF THE CWA HAVE BEST CHANCES
FOR SEEING PRECIP DUE TO N/NW FLOW OVER THE AREA. UPPER TROUGH
BEHIND SFC SYSTEM WILL HELP TO ENHANCE PRECIP OVER US DURING THIS
TIME. W/ REGION SEEING MORE NORTHERLY FLOW...HAVE ADJUSTED TEMPS
DOWN A BIT FROM GUIDANCE TO ACCT FOR COLDER AIR WORKING INTO THE
REGION.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...SURFACE OBSERVATIONS SHOWING SOME LIGHT
SNOW DEVELOPING ACROSS THE SAINT LAWRENCE VALLEY AND JUST EAST OF
LAKE ONTARIO AT THIS TIME. EXPECT CEILINGS TO LOWER THROUGH THE REMAINDER
OF TODAY AND TONIGHT WITH THE HIGHER TERRAIN OF THE ADIRONDACKS
AND THE GREEN MOUNTAINS BECOMING OBSCURED IN CLOUDS BY 00Z
THURSDAY. MAINLY VFR CONDITIONS AT 18Z WEDNESDAY WILL LOWER TO IFR THROUGHOUT
VERMONT AND NORTHERN NEW YORK BY 02Z THURSDAY IN LIGHT SNOW. MODEL
SHOW PLENTY OF LOW LEVEL MOISTURE TO LINGER THROUGH 18Z ON THURSDAY
WITH MAINLY IFR CEILINGS PERSISTING THROUGH 18Z ON THURSDAY AS WELL.

18Z THURSDAY THROUGH SUNDAY...IFR/MVFR CEILINGS TO PERSIST AFTER
18Z ON THURSDAY WITH SOME LIGHT SNOW SHOWER ACTIVITY EXPECTED.
CONDITIONS TO SLOWLY IMPROVE TO MVFR/VFR THURSDAY NIGHT AS A RIDGE
OF HIGH PRESSURE BUILDS SOUTHWARD FROM CANADA.

THE RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE REGION FRIDAY AND
MOST OF SATURDAY WITH VFR CONDITIONS EXPECTED.

A COLD FRONT WILL APPROACH THE REGION ON SUNDAY WITH RAIN SHOWERS
DEVELOPING AHEAD OF A COLD FRONT. EXPECTING MVFR/IFR CONDITIONS TO
DEVELOP ACROSS THE REGION ON SUNDAY..WITH THE HIGHER TERRAIN OF
THE ADIRONDACKS AND GREEN MOUNTAINS OBSCURED IN CLOUDS. EXPECTING RAIN
SHOWERS TO CHANGE TO SNOW SHOWERS LATE IN THE DAY ON SUNDAY AS
COLDER AIR WORKS INTO THE REGION.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY FOR
     VTZ001>012-016>019.
NY...SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY FOR
     NYZ028-035.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON/JAN
SHORT TERM...EVENSON
LONG TERM...JN
AVIATION...WGH
Hazardous weather outlook, Dec 19, 4:02 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
402 AM EST WED DEC 19 2007

NYZ028-035-VTZ001>012-016>019-200915-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
402 AM EST WED DEC 19 2007

...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SNOW REPORTS TONIGHT
AND THURSDAY.

NYZ026-027-029>031-034-087-200915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
402 AM EST WED DEC 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TO DEVELOP OVER NORTHERN NEW YORK THIS
AFTERNOON AND CONTINUE THROUGH THE NIGHT. TOTAL SNOW
ACCUMULATIONS WILL BE IN THE 1 TO 3 INCH RANGE ACROSS THE SAINT
LAWRENCE VALLEY AND 2 TO 4 INCH RANGE OVER THE NORTHERN
ADIRONDACKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOWS WILL COME TO AN END FROM WEST TO EAST ACROSS NORTHERN
NEW YORK ON THURSDAY WITH ONLY MINOR ADDITIONAL ACCUMULATIONS. DRY
WEATHER IS EXPECTED FOR FRIDAY AND SATURDAY...THEN A LARGE UPPER
TROUGH OF LOW PRESSURE WILL MOVE INTO THE EASTERN UNITED STATES ON
SUNDAY. AT THIS TIME...THE PRECIPITATION MAY BEGIN LATE SATURDAY
NIGHT AS A MIX OF RAIN...SLEET...OR SNOW BEFORE CHANGING TO RAIN
ON SUNDAY. THEN AS THE UPPER TROUGH MOVES EAST OF THE AREA ON
MONDAY...ANY LINGERING PRECIPITATION WOULD BE IN THE FORM OF SNOW
SHOWERS FOR MONDAY AND CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SNOW REPORTS TONIGHT
AND THURSDAY.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Caledonia forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Eastern Addison

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Eastern Chittenden

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Eastern Franklin

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rutland

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Essex forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Grand Isle

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Grand Isle forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Lamoille forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Orange forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Orleans

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Orleans forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Washington forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Weather, Western Addison

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Western Addison forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Western Chittenden

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Western Franklin

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Western Franklin forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Western Rutland

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Western Rutland forecast zone
Property damage
$3,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Windsor

When
December 19, 4:00 PM EST to December 20, 1:00 PM EST
Where
Windsor forecast zone
Property damage
$2,000
Reported by
COOP Observer

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69886, 69887, 69888, 69889, 69890, 69891, 69892, 69893, 69894, 69895, 69896, 69897, 69898, 69899, 69900, 69901.